Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Wilmington, OH

June 23, 20174 counties in Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 23, 2017, 12:43 PM EDT for 4 counties in Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 12:43 PM EDT (16:43 UTC)
Expired
Jun 23, 2017, 3:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Darke County, OH, Miami County, OH, Montgomery County, OH, Preble County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:00 PM EDTFLASH FLOOD5 N Englewood, OHHIGH WATER ACROSS BOTH LANES OF FREDERICK-GARLAND ROAD NEAR STATE ROUTE 48.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS51 KILN 231643
FFWILN
OHC037-109-113-135-231945-
/O.NEW.KILN.FF.W.0048.170623T1643Z-170623T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1243 PM EDT FRI JUN 23 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northern Preble County in west central Ohio...
  Southern Darke County in west central Ohio...
  Northern Montgomery County in west central Ohio...
  Miami County in west central Ohio...

* Until 345 PM EDT.

* At 1243 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Dayton, Huber Heights, Troy, Piqua, Vandalia, Englewood,
  Greenville, Tipp City, West Milton, Covington, Arcanum, Bradford,
  Lewisburg, New Paris, Pleasant Hill, New Madison, Brown, Clayton,
  Union and Brookville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4013 8480 4018 8404 3986 8405 3983 8481
      3990 8482

$$

AR
1 follow-up statement
297 
WGUS71 KILN 231825
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
225 PM EDT FRI JUN 23 2017

OHC037-109-113-135-231834-
/O.CAN.KILN.FF.W.0048.000000T0000Z-170623T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Preble OH-Darke OH-Montgomery OH-Miami OH-
225 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR NORTHERN PREBLE...SOUTHERN DARKE...
NORTHERN MONTGOMERY AND MIAMI COUNTIES IS CANCELLED...

The heavy rain has ended and thus the flash flood threat as well. 
Light to moderate rain continues, which will continue to cause 
flooding of low lying areas and along small creeks and streams. A 
flood warning is now in effect into this evening. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 4013 8480 4018 8404 3986 8405 3983 8481
      3990 8482

$$

Binau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 10:35 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 10:35 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1035 AM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front will drop southeast across the area today and will
interact with the moisture from the remnants of Tropical Storm
Cindy. This will produce periods of heavy rain today into
tonight. Behind the system, temperatures will drop below normal
for the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest radar imagery continues to show showers and thunderstorms
filling in across our northwestern counties. Latest surface
analysis revealed a cold front pushing southeast across central
Illinois with Tropical Depression Cindy located over Arkansas.
At 23.12z the 250 mb analysis showed a jet streak located over
Wisconsin with a sub-tropical ridge located over Florida.
Streamlines clearly indicated upper level diffluence as wind
barbs showed splitting flow over northern Indiana. The best
upper level divergence (from a RRQ) was also located over
northern Indiana. Not surprisingly some totals above 4.00" have
been reported across the area. This upper level diffluence and
divergence will slowly sag southeast today along with the
surface cold front. At 500 mb the shortwave axis extended from
Arkansas north and east towards Indiana. The PWAT on the latest
KILN sounding was 1.93".

Latest high res guidance continues to show band of showers and
thunderstorms slowly washing over the area and sagging
southwards. Given the above have made only minor cosmetic
changes to forecast given current radar trends. Will also keep
flood watch as is with widespread rainfall totals of one to
three inches still in the forecast. Some isolated totals up to
four inches will be possible.

Prev Discussion->
A complex scenario is setting up across the region today. Deep
tropical moisture has been lifting into the region ahead of what
remains of Cindy. Band of showers associated with that moisture
has is now lifting across the nrn counties.

As the center of Cindy lifts north today, the models develop a
band of heavy rain across the region. Models have been
struggling with their placement of the band. The last few runs
of the RAP and HRRR have trended towards a more southern
placement, bringing the heavy rain swath into the Cinci Tri-
State around 12Z. Previous models were showing this a little
farther to the north.

So expect this first heavy rain band to affect se IN into srn
OH this morning. Then as the cdfnt drops south today, showers
and thunderstorms will drop down from nrn OH/IN and will combine
into a large swath. 1.5 to 2 inches of rain will be possible in
the srn areas, with locally higher amounts possible. Will keep
the flash flood watch up as is.

In addition to the flood threat today, there will be a chance of
severe weather se of I-71. A 40-50 kt jet which is forecast to
move across TN into srn KY this afternoon, creates favorable
low-level shear. Storms will be capable of producing strong
winds along with a tornado.

Highs today will range from the mid 70s in the Whitewater Valley
to the lower 80s in the lower Scioto Valley and ne KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers and thunderstorms will still be ongoing this evening
with heavy rain still affecting the southeast. The precipitation
will push east of the region during the first half of the night.
Temperatures will drop down to the lower to mid 60s. An isolated
location in the nw might reach the upper 50s.

On Saturday, a S/W will swing across nrn OH in the fast
westerly H5 flow. Showers try to develop across nrn Ohio on
Saturday. For now left them north of the region, but this might
have to be adjusted in later forecasts. Highs will range from
the mid 70s in the nw to lower 80s in the se on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Surface high will nose in from the sw Saturday night. The clouds
should scattered out as a result. Lows will drop down into the
mid and upper 50s.

Another S/W pivots through the Great Lakes on Sunday. Once again
this may lead to few showers but left the region dry at this
point. Temperatures will be cool Sunday, with highs in the
mid/upper 70s.

With another s/w and the mean mid level trof across the Great Lakes
can not rule out an afternoon shower mainly across the north Monday.
Will limit these pops to slight chance. Temperatures look to be
about 10 degrees below normal with highs on Monday in the lower and
middle 70s.

Models solns sharpen up mid level trof over the eastern Great Lakes
which may lead to a few showers or thunderstorms over the
northeastern counties. Rather cool readings to continue Tuesday
with highs generally in the mid 70s.

Surface high pressure slide east with southerly low level developing
on its back side at midweek. Expect dry conditions with a warming
trend. Temperatures will be closer to normal with highs on Wednesday
in the lower 80s.

Warm front to develop over the Great Lakes with southerly flow
increasing. Temperatures will continue to moderate with highs
Thursday in the lower and middle 80s.

The ECMWF and Canadian solns bringing a progressive system through
the Great Lakes Thursday, while the GFS holds off pcpn.  With an
increase in moisture have allowed for a slight chance of a
thunderstorm but confidence is not high in this chance.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Converging systems with a cold front to the north and tropical
remnants to the south are helping initiate shower activity
across the region. IFR cigs are occurring with the lowering
ceilings associated ahead of the shower activity, even with
stronger sw winds gusting to 20kt in some locations early this
morning.

Thunderstorms to the north are getting closer and the indication
of the heavier rains this morning had me put thunder in the
TAFs. Practically any period today will have the propensity to
see thunder, and the lower end MVFR and some IFR cigs today will
see breaks as they lift in between shower activity at times, but
the lower end was the better course of action today.

Cold front crosses this evening and skies should clear overnight
in most locations. Some isolated showers in the cold pool will
remain possible for a few hours after the fropa, but this is
only being indicated by a few of the convective allowing models
and primarily at DAY versus the rest of the TAF sites.

OUTLOOK...Intermittent MVFR ceilings possible Saturday through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ042>046-051>056-
     060>065-070>074-077>082-088.
KY...Flash Flood Watch through late tonight for KYZ089>100.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Haines/Sites
SHORT TERM...Sites
LONG TERM...AR
AVIATION...Franks
Hazardous weather outlook, Jun 23, 6:39 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
639 AM EDT Fri Jun 23 2017

INZ050-058-059-066-073>075-080-KYZ089-OHZ042>046-051>056-060>062-070-
071-077-241045-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Butler-Warren-Hamilton-
639 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, storms this afternoon ahead of the cold front have the
potential to become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ090>100-OHZ063>065-072>074-078>082-088-241045-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Fayette OH-Pickaway-Fairfield-Clinton-Ross-
Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
639 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flood threat, there is a chance of severe
thunderstorms this afternoon. The main threat will be strong
straight line winds, but an isolated tornado can not be rule out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-241045-
Hardin-Mercer-Auglaize-
639 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and Tonight.

Periods of heavy rain today could lead to localized flooding.
Additionally, storms this afternoon ahead of the cold front have the
potential to become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 11:00 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     FLOOD            2 S BEAVERCREEK         39.70N 84.06W
06/23/2017                   GREENE             OH   PUBLIC

            SMALL STREAM IN TARA WEST SUBDIVISION OUT OF ITS BANKS.

&&

JGIBSON
Special weather statement, Jun 23, 11:28 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1128 AM EDT FRI JUN 23 2017

OHZ043-044-051-052-231600-
Champaign OH-Logan OH-Shelby OH-Miami OH-
1128 AM EDT FRI JUN 23 2017

...A LINE OF SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT
SOUTHEASTERN SHELBY...NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN AND
NORTHEASTERN MIAMI COUNTIES UNTIL NOON EDT...

At 1128 AM EDT, radar indicated showers along a line extending from
near Anna to Covington, moving southeast at 30 mph.

HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Troy, Sidney, Piqua, Tipp City, Covington, St. Paris, Anna, De Graff,
Hardin, Quincy, Christiansburg, Fletcher, Port Jefferson, Casstown,
Lockington, Polo, Newbern, Kiser Lake State Park, Pemberton and
Grayson.

This includes I-75 in Ohio between mile markers 73 and 99.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these showers become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4031 8380 4004 8402 4004 8404 4001 8404
      3992 8411 4014 8440 4040 8418
TIME...MOT...LOC 1528Z 300DEG 28KT 4036 8412 4012 8432

Binau
Local storm report, Jun 23, 12:08 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       5 NW RICHWOOD           40.48N 83.35W
06/23/2017  M3.31 INCH       UNION              OH   PUBLIC

            DAILY RAINFALL WHICH HAS FALLEN MAINLY IN THE PAST TWO
            HOURS.

&&

ALANR
Local storm report, Jun 23, 12:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       ECONOMY                 39.98N 85.09W
06/23/2017  M3.62 INCH       WAYNE              IN   PUBLIC

&&

ALANR
Local storm report, Jun 23, 12:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FLASH FLOOD      1 SSE RICHWOOD          40.42N 83.29W
06/23/2017                   UNION              OH   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED, INCLUDING EAST BOMFORD ST. WHERE
            WATER WAS 2 FEET HIGH IN SPOTS.

&&

HICKMAN
Local storm report, Jun 23, 12:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       3 NNE TROY              40.08N 84.18W
06/23/2017  M3.32 INCH       MIAMI              OH   PUBLIC

&&

ALANR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:16 AM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren119 min
Jun 23, 9:54 AM EDTAreal Flood AdvisoryILNClark, Greene, Madison96 min
Jun 23, 10:07 AM EDTAreal Flood AdvisoryILNDarke83 min
Jun 23, 10:34 AM EDTAreal Flood AdvisoryILNChampaign, Delaware, Hardin, Logan, Miami, Shelby and 1 more3 hr
Jun 23, 10:38 AM EDTAreal Flood AdvisoryILNAuglaize, Darke, Mercer, Shelby2 hr
Jun 23, 11:04 AM EDTFlash Flood WarningILNDelaware, Hardin, Logan, Union3 hr
Jun 23, 11:28 AM EDTSpecial Weather StatementILNMiami, Shelby32 min
Jun 23, 11:36 AM EDTAreal Flood AdvisoryILNDarke, Preble3 hr
Jun 23, 12:25 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Darke, Miami, Montgomery4 hr
Jun 23, 1:30 PM EDTSpecial Weather StatementILNRoss30 min
Jun 23, 1:38 PM EDTAreal Flood WarningILNHardin, Logan, Union6 hr
Jun 23, 1:47 PM EDTAreal Flood AdvisoryILNClermont, Hamilton, Warren118 min
Jun 23, 2:02 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland, Pickaway, Ross118 min
Jun 23, 2:08 PM EDTSpecial Weather StatementILNFairfield, Hocking, Licking37 min
Jun 23, 2:21 PM EDTAreal Flood WarningILNDarke, Miami16 hr
Jun 23, 3:27 PM EDTFlash Flood WarningILNBrown, Clinton, Fayette, Highland, Ross3 hr
Jun 23, 3:35 PM EDTFlash Flood WarningILNClermont, Hamilton, Warren3 hr
Jun 23, 3:47 PM EDTAreal Flood AdvisoryILNHocking, Pickaway, Pike, Ross118 min
Jun 23, 3:55 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Highland, Pike, Ross3 hr
Jun 23, 4:31 PM EDTFlash Flood WarningILNHighland, Pike, Ross3 hr
Jun 23, 4:57 PM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
Jun 23, 5:11 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Pike, Scioto8 hr
Jun 23, 5:21 PM EDTFlash Flood WarningILNAdams, Brown, Clermont, Pike, Scioto3 hr
Jun 23, 6:03 PM EDTAreal Flood WarningILNBrown, Clermont, Clinton, Hamilton, Highland, Ross7 hr
Jun 23, 6:10 PM EDTAreal Flood AdvisoryILNAdams, Brown, Scioto3 hr
Jun 23, 6:17 PM EDTFlash Flood WarningILNAdams, Brown, Scioto3 hr
Jun 23, 7:12 PM EDTFlash Flood WarningILNAdams5 hr
Jun 23, 7:26 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Highland, Pike, Ross5 hr
Jun 23, 7:49 PM EDTFlash Flood WarningILNScioto3 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.